Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 146, NWS Lincoln, IL

June 18, 1998Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 18, 1998, 9:02 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 9:02 PM CDT (02:02 UTC)
Expired
Jun 18, 1998, 10:00 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:08 PM CDTHail 1Philo, IL
Jun 18, 9:10 PM CDTThunderstorm WindTolono, ILA large tree was blown down in Tolono. No injuries or structural damage were reported.
Jun 18, 9:30 PM CDTThunderstorm Wind 60Danville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2675 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.7
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190202 RRA
SVRSPI
ILC019-183-190300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
902 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 855 PM LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 10 MILES NORTHWEST OF CHAMPAIGN TO 20
  MILES SOUTHWEST OF CHAMPAIGN...MOVING NORTHEAST AT 45 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  RANTOUL
  CHAMPAIGN/URBANA
  ST JOSEPH
  TOLONO
  OAKWOOD
  DANVILLE

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:10 PM CDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU JUN 18 1998

15Z RUC SHOWS MAIN BNDRY LVL MSTR CONV TO REACH CWA ARND 00Z WITH CD FNT
CURRENTLY IN WRN MO.  TSTMS MOVG TWD WRN CWA ARE DEGENERATING INTO
-SHRA.  BLV ANY SIG SVR THREAT WILL BE WITH CD FNT AND ASSOC MSTR CONV
TWD 00Z IN WRN CWA AND THRU EVE HRS IN ERN CWA..ENDING ARND 06Z.
PROBABLY NEED TO GO WITH CAT POPS IN WRN CWA 1ST PD...ENDING.

FWC TEMPS LOOK RSNBL SO WL STAY WITH THEM.

PIA   67/87  50
SPI   67/90  50
DEC   67/90  50
CMI   67/89  50
LWV   70/90  50

HEDGES

In the hours before

Special weather statement, Jun 18, 9:02 PM CDT, 0 minutes before
ILZ027>031-036-037-040-041-047>050-190230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
902 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 606 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS AREAS OF CENTRAL
ILLINOIS WEST OF A SPRINGFIELD TO BLOOMINGTON LINE.  THE SEVERE
STORMS HAVE MOVED INTO EAST CENTRAL PARTS OF THE STATE.

GEELHART
Special weather statement, Jun 18, 9:02 PM CDT, 0 minutes before
ILZ027>031-036-037-040-041-047>050-190230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
902 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 606 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS AREAS OF CENTRAL
ILLINOIS WEST OF A SPRINGFIELD TO BLOOMINGTON LINE.  THE SEVERE
STORMS HAVE MOVED INTO EAST CENTRAL PARTS OF THE STATE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:09 PM CDTSevere Thunderstorm WarningILXMarshall, Tazewell, Woodford66 min
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon65 min
Jun 18, 7:44 PM CDTSevere Thunderstorm WarningILXMcLean76 min
Jun 18, 7:51 PM CDTSevere Thunderstorm WarningILXDeWitt69 min
Jun 18, 8:15 PM CDTFlash Flood WarningILXSangamon4 hr
Jun 18, 8:27 PM CDTSevere Thunderstorm WarningILXMacon63 min
Jun 18, 8:31 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon44 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningILXChristian69 min
Jun 18, 9:39 PM CDTSevere Thunderstorm WarningILXShelby51 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningILXColes, Cumberland68 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningILXDouglas68 min
Jun 18, 9:59 PM CDTSevere Thunderstorm WarningILXClark, Edgar76 min
Jun 18, 10:06 PM CDTSevere Thunderstorm WarningILXVermilion39 min
Jun 18, 10:43 PM CDTSevere Thunderstorm WarningILXChristian47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.